Alert archive / Michigan / Tornado Warnings in 1999
Tornado Warning 7, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Jul 23, 1999, 7:13 PM EDT for Osceola County, Michigan. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 1999, 7:13 PM EDT (23:13 UTC)
- Expired
- Jul 23, 1999, 7:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 7:13 PM EDT | Tornado F0 | Tustin, MI | A weak tornado made a brief touchdown in Tustin at 20 Mile Road and the Mackinaw Trail, causing minor damage to one home. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
214 WFUS1 KGRR 232316 RRA TORGRR MIC133-232345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 713 PM EDT FRI JUL 23 1999 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * TORNADO WARNING FOR... OSCEOLA COUNTY IN CENTRAL MICHIGAN * UNTIL 745 PM EDT * AT 713 PM EDT THE PUBLIC REPORTED A TORNADO AT MILE MARKER 171 ON US HIGHWAY 131. * THE TORNADO IS EXPECTED TO BE NEAR... PARK LAKE...PISGAH HEIGHTS AROUND 725 PM EDT AVONDALE...MARION AROUND 735 PM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. MWH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 23, 4:44 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 23, 4:44 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 444 PM EDT FRI JUL 23 1999 CHALLENGE FOR TODAY HAS BEEN AND WILL CONTINUE TO BE THUNDERSTORMS WATCH 575 HAS BEEN CLEARED FOR THE GRR CWA AND REPLACED BY WATCH 576. FIRST ROUND OF TSTMS HAS MOVED EAST AND THE NEXT ROUND IS MOVING INTO LAKE MI. ATMOSPHERE IMMEDIATELY BEHIND THE FIRST LINE OF CONVECTION IN THE NW PORTION OF THE CWA HAS CAPES AS LOW AS 100 WITH CAPES OVER WRN AND SRN PARTS OF CWA RANGING FROM 2000 TO 4000 SO LIS RANGE FROM -4 TO -8 SO AIRMASS REMAINS UNSTABLE. TSTMS ACTIVITY HAS BEEN DIMINISHING AS IT MOVES ACROSS THE LAKE BUT EXPECT THAT AS THE MAIN TROF FORCES THE STORMS EAST THEY WILL BEGIN TO HOLD TOGETHER AS THEY MOVE ACROSS THE LAKE AND REGENERATE AS THEY MOVE OVER THE WARMER LAND. INTERESTING FEATURE ON RADAR THIS AFTERNOON IS AN OUTFLOW BOUNDARY FROM SOUTH CENTRAL NEWAYGO COUNTY ACROSS KENT TO SE EATON COUNTY. A SMALL A WEAK STORM FIRED ON THE BOUNDARY EARLIER BUT IT HAS YET TO PROVIDE A FOCUS... EXPECT THIS TO CHANGE LATER THIS EVENING AS THE STORMS FROM WISCONSIN MOVE INTO OUR AREA. REMAINDER OF FORECAST...HOT AND DUSTY AS WE REALLY HAVE NO REAL CHANGE IN AIRMASS. DEWPOINTS GO FROM THE 70S TO THE 60S SO STILL UNCOMFORTABLE BUT HEAT INDICES WELL BELOW THE VALUES THEY REACHED TODAY EVEN THOUGH TEMPS WILL BE WARMER. ZONAL FLOW WITH 5OO MB RIDGE BUILDING BACK INTO THE GREAT LAKES EARLY NEXT WEEK. .GRR...NONE. MWH
In the hours before
Special weather statement, Jul 23, 3:13 PM EDT, 4 hours before
MIZ037>040-240100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT FRI JUL 23 1999
SEVERE THUNDERSTORM WATCH NUMBER 574 THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:
IN CENTRAL MICHIGAN
OSCEOLA AND CLARE
IN WEST CENTRAL MICHIGAN
MASON AND LAKE
AND THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES.
HOWEVER...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT UNTIL
600 PM EDT.
THIS WATCH INCLUDES THE SOUTHWEST MICHIGAN COUNTIES OF: OCEANA...NEWAYGO
...MECOSTA...ISABELLA...MUSKEGON...MONTCALM...GRATIOT...OTTAWA...KENT...
IONIA...CLINTON...ALLEGAN...BARRY...EATON...AND INGHAM.Special weather statement, Jul 23, 3:13 PM EDT, 4 hours before
MIZ037>040-240100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 PM EDT FRI JUL 23 1999
SEVERE THUNDERSTORM WATCH NUMBER 574 THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES:
IN CENTRAL MICHIGAN
OSCEOLA AND CLARE
IN WEST CENTRAL MICHIGAN
MASON AND LAKE
AND THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES.
HOWEVER...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT UNTIL
600 PM EDT.
THIS WATCH INCLUDES THE SOUTHWEST MICHIGAN COUNTIES OF: OCEANA...NEWAYGO
...MECOSTA...ISABELLA...MUSKEGON...MONTCALM...GRATIOT...OTTAWA...KENT...
IONIA...CLINTON...ALLEGAN...BARRY...EATON...AND INGHAM.Special weather statement, Jul 23, 4:05 PM EDT, 3 hours 8 minutes before
MIZ043>045-050-051-056>058-064>066-071>073-240200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT FRI JUL 23 1999
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES:
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON AND NEWAYGO
IN SOUTH CENTRAL MICHIGAN
IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
IN CENTRAL MICHIGAN
MONTCALM AND MECOSTA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 575 WHICH WAS
IN EFFECT FOR PORTIONS OF SOUTHWEST MICHIGAN.Special weather statement, Jul 23, 4:05 PM EDT, 3 hours 8 minutes before
MIZ043>045-050-051-056>058-064>066-071>073-240200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT FRI JUL 23 1999
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES:
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON AND NEWAYGO
IN SOUTH CENTRAL MICHIGAN
IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
IN CENTRAL MICHIGAN
MONTCALM AND MECOSTA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 575 WHICH WAS
IN EFFECT FOR PORTIONS OF SOUTHWEST MICHIGAN.Local storm report, Jul 23, 5:59 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT FRI JUL 23 1999
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM IRONS MI WIND DAMAGE
07/23/99 LAKE TREES DOWN
1240 PM RUSTFORD MI WIND DAMAGE
07/23/99 MECOSTA TREES DOWN
0115 PM ROSEBUSH MI WIND DAMAGE
07/23/99 ISABELLA TREES DOWN
DOWN
0215 PM ITHACA MI WIND DAMAGE
07/23/99 GRATIOT TREES AND POWER LINES DOWN
0232 PM MT PLESANT MI TORNADO
07/23/99 ISABELLA TOUCHDOWN
0238 PM TOPKINS MI WIND DAMAGE
07/23/99 JACKSON TREES DOWN
0245 PM EATON RAPIDS MI .75 INCH HAIL
07/23/99 EATON
0325 PM DANSVILLE MI WIND DAMAGE
07/23/99 INGHAM NUMEROUS TREES DOWN
0326 PM WEBBERVILLE MI WIND DAMAGE
07/23/99 INGHAM NMEROUS TREES DOWN
0327 PM STOCKBRIDGE MI WIND DAMAGE
07/23/99 INGHAM TREES DOWN
MWHLocal storm report, Jul 23, 5:59 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 PM EDT FRI JUL 23 1999
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM IRONS MI WIND DAMAGE
07/23/99 LAKE TREES DOWN
1240 PM RUSTFORD MI WIND DAMAGE
07/23/99 MECOSTA TREES DOWN
0115 PM ROSEBUSH MI WIND DAMAGE
07/23/99 ISABELLA TREES DOWN
DOWN
0215 PM ITHACA MI WIND DAMAGE
07/23/99 GRATIOT TREES AND POWER LINES DOWN
0232 PM MT PLESANT MI TORNADO
07/23/99 ISABELLA TOUCHDOWN
0238 PM TOPKINS MI WIND DAMAGE
07/23/99 JACKSON TREES DOWN
0245 PM EATON RAPIDS MI .75 INCH HAIL
07/23/99 EATON
0325 PM DANSVILLE MI WIND DAMAGE
07/23/99 INGHAM NUMEROUS TREES DOWN
0326 PM WEBBERVILLE MI WIND DAMAGE
07/23/99 INGHAM NMEROUS TREES DOWN
0327 PM STOCKBRIDGE MI WIND DAMAGE
07/23/99 INGHAM TREES DOWN
MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:55 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 35 min |
| Jul 23, 11:18 AM EDT | Severe Thunderstorm Warning | GRR | Clinton | 12 min |
| Jul 23, 11:25 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 35 min |
| Jul 23, 12:10 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 50 min |
| Jul 23, 1:10 PM EDT | Tornado Warning | GRR | Isabella | 20 min |
| Jul 23, 1:44 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 31 min |
| Jul 23, 2:00 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 30 min |
| Jul 23, 2:20 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 55 min |
| Jul 23, 2:30 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 15 min |
| Jul 23, 2:57 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 43 min |
| Jul 23, 5:45 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 45 min |
| Jul 23, 6:14 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 46 min |
Nearby
Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.